Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Muscle atrophy
Oct 8, 2008

I am a forty year old male and positive since 1994. I started taking ARVs in 1999. Cryptococcus Meningitis (1997), CMV Retinitis (1998), Rectal Cancer in situ (2002) and flair up and undergo a permanent colostomy exactly 2 weeks ago - to name a few of my extra ordinary HIV related episodes in the past. My current ( 1 year ) regime antivirals are Truvada and Kaletra with Bactrim since the start of treatment. According to physicians and doctors managing my treatment, this was a difficult route of ARVs to decide upon, because I have tried and used most available (in South Africa) ARVs to date. Previous regimes were stopped because of body rejection and configuring status with genotype testing. My blood counts are best ever. Viral Load = non-detectable and Cd4 = stays round 400. My biggest and most painful side-effect currently is Muscle Atrophy. ALL muscles in my body are affected. I have huge difficulty to move and just to do the ordinary daily chores takes loads of effort and pain. Earlier this year I was hospitalized to get Salomed intravenously for four days. For a couple of days I enjoyed life almost painfree. Since that infusion my doctor occasionally injects a steroid, of which I do not have the name. It is supposed to work for 3 weeks, but I experience some relief for only about 4 days. With my most recent operation (Colostomy) I was given an anabolic steroid, which was supposed to have an effect for up to 3 months. Almost 3 weeks later and still no pain relief. My question: Is Muscle Atrophy (caused by side effect of ARVs) permanent and or is there any other solution to this painful phenomenon? Looking forward to get some advice. Theard.

Response from Dr. Henry

Muscle atrophy is not a problem associated with your current HIV regimen (Truvada and Kaletra). Nutrition status, hormone status (including testosterone), exercise levels and many other factors can contribute to muscle mass. If you are losing lean body mass despite effective control of HIV and a decent CD4 count then HIV per se not may not be the only contributing factor. Myopathy can be seen in the setting of HIV and its treatment.A muscle biopsy may help determine if there is a mitochondrial or inflammatory component that needs to be addressed. Growth hormone or growth hormone releasing factor can be helpful in some cases of loss os muscle mass in the setting of AIDS though cost and side effects remain major issues. KH



Previous
URTICARIA
Next
side effects of nevilast 30

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement